Tainted batches of a short-term ulcer treatment, particulate contamination in a tested vial of a skin infection drug, and now, a shipment of heart health and hemophilia meds that may have switched packaging—Mylan marked its third recall of the year Friday, this time for four lots of two injectable drugs that may have been shipped in incorrectly-labeled cartons.
Mylan voluntarily recalled two lots each of its 450mg-per-9ml injectable amiodarone and 1,000 mg-per-10-ml injectable tranexamic acid over a potential packaging mix-up.
The cartons for tranexamic acid injection, packaged in boxes of 10 single-dose 10-milliliter vials, may contain vials of amiodarone, while the affected amiodarone-labeled cartons—sold in packages of 10 single-dose 9-milliliter vials—may contain vials of tranexamic acid, Mylan said in a release.
The individual vials are correctly labeled, and the company has yet to receive any reports of side effects linked to the packaging error, Mylan said.
The lots in question were distributed between April and July to hospital and clinic pharmacies throughout the U.S. Both drugs are exclusively administered in hospitals.
Amiodarone—an antiarrhythmic—helps regulate heartbeat in people with heart rhythm disorders and bears a green light to treat ventricular fibrillation (VF) and hemodynamically unstable ventricular tachycardia (VT) in patients who’ve failed on other therapies. If patients in need of amiodarone therapy face delayed treatment, they could suffer from continued irregular heartbeat and potentially life-threatening effects on heart function, Mylan warned.
Meanwhile, accidental administration of tranexamic acid in those patients could lead to blood clotting, seizures, hypersensitivity and other side effects.
RELATED: Metformin recalls continue as Bayshore pulls diabetes drug on carcinogen scare
Tranexamic acid, on the other hand, is given to people with hemophilia to reduce or prevent hemorrhaging during tooth extractions. Delayed tranexamic acid treatment could cause those patients to suffer serious bleeding events; plus, an unintended dose of amiodarone might result in low blood pressure and irregular heartbeat, which could be deadly for patients, Mylan said.
Mylan is alerting wholesalers and hospitals of the recall by letter and has urged those in possession of the affected lots to halt use and distribution. The drugmaker is arranging for return of the products to Stericycle, which collects and disposes of regulated substances like needles, medical waste and recalled pharmaceuticals.
The injectable packaging mixup marks Mylan’s third recall of the year.
Mylan in January issued a voluntary recall of three lots of duodenal ulcer-fighting nizatidine capsules after discovering trace amounts of a likely carcinogen, N-Nitrosodimethylamine (NDMA,) in the active pharmaceutical ingredient (API) in tested batches of the drug.
RELATED: Fresenius Kabi recalls 2 lots of scarce ICU sedative over potential lidocaine contamination
That nizatidine pull followed a spate of drug recalls across the industry after the FDA issued a report in September 2019 flagging traces of NDMA in generic and branded versions of the popular heartburn med Zantac (ranitidine). A year earlier, the agency had spurred a recall of certain “sartan”-based blood pressure drugs also tainted with NDMA, doubling back in April 2019 with a list of 40 sartan-based generics deemed safe.
In July, Mylan pulled one lot of injectable daptomycin after finding particles in a single-dose vial made at the company’s speciality formulation center in India. Mylan warned that injecting a potentially-tainted version of the drug—used to treat serious skin infections and staphylococcus aureus bloodstream infections—could lead to local irritation, microvascular obstruction, allergic reactions and more.
With its daptomycin recall, Mylan joined a slate of companies, including Fresenius Kabi and Hikma, forced to pull drugs over particulate contamination this year.